Alert archive / West Virginia / Flood Watches in 2018

Flood Watch 5, NWS Charleston, WV

February 16, 20189 counties in West Virginia

NWS Charleston, WV issued this flood watch at Feb 16, 2018, 9:24 PM EST for 9 counties in West Virginia. It took effect at Feb 17, 2018, 10:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2018, 9:24 PM EST (02:24 UTC)
In effect from
Feb 17, 2018, 10:00 AM EST
Expired
Feb 17, 2018, 7:01 PM EST
In force
9 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flood watch went out at Feb 16, 7:16 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 16, 7:16 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
716 PM EST Fri Feb 16 2018

.SYNOPSIS...
High pressure builds in behind the front overnight. Next low
pressure system late Saturday/Saturday night. High pressure
Sunday. Warm front Monday, and then a cold front midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 715 PM Friday...

Forecast on track save for minor adjustments on PoP to fine tune
exodus of precipitation this evening. Flash flood watch allowed
to expire.

As of 300 PM Friday...

Radar images show that the bulk of pcpn associated with a
passing front will concentrate along the eastern mountains this
evening, before exiting east.

A high pressure builds from the west to provide dry weather
conditions tonight. However, another southern stream system will
move just south of the area Saturday afternoon to bring more
pcpn mainly across the southern portions of our CWA. Models
agreed in the onset of pcpn starting from our VA counties, north
into WV from 12Z through 22Z. Will have to monitor conditions
closely as soils remain saturated, streams are running high and
additional rainfall could pose a threat for additional flooding.

In addition, cold air could stay trapped along the western
slopes and protected hollows and spots. Even though there will
be warm advection under south to southwest flow, periods of FZRA
could be possible mainly over the northeast mountains. However,
confidence runs low for these conditions and decided to kick
the can to the next shift that could revise new guidance.

Temperatures will drop into the upper 20s northern half and to
the lower 30s southern half tonight. Used the consensus MOS
guidance for temperatures through the period.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 220 PM Friday...

Wintry mix to eventually snow will continue in the Northern
Mountains through early Sunday morning. An additional inch of
snow will be possible, but confidence is low still on possible
icing as latest forecast soundings support more of a snow/sleet
mix. If there is a period of freezing rain Saturday night, ice
accumulations will be less than a tenth of an inch.

High pressure moves through Sunday, with any lingering
precipitation tapering off early before sunrise. Overall, it
will be mostly dry through the day with warm air advection
starting to pour into the area once again. This will help temps
climb back into the 50s through the day. Rainfall chances will
increase again overnight with the passing of a warm front.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 230 PM Friday...

Warm front crossing the area into Monday morning and rain is
expected once again. However, models are now in much better
agreement, keeping heavier rainfall off to our west. Very warm
and dry conditions expected now for Tuesday, but showers may
start to enter SE Ohio by early Tuesday evening. Temperatures
will feel a lot like summer, with highs possibly topping 80
degrees for much of the Southern Forecast Area.

Other than some slight timing differences, models bring our
next chance for rain mid week as a cold front passes Wednesday
into Thursday. Once again we will have to watch for the
possibility of flooding, as really any rainfall at this point
looks problematic. This will be especially true if the front
stalls over the area through the end of the week, as some
guidance is now suggesting.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 715 PM Friday...

Quick series of events, as precipitation exits this evening,
high pressure cross overnight and Saturday morning, and then low
pressure quickly moves in, with more precipitation, Saturday
afternoon.

Any visibility restrictions with precipitation in the mountains
will end quickly this evening, but MVFR stratocu, IFr at times,
will persist into he overnight. When it does start to break up,
for is likely to form, and go IFR overnight through daybreak
north, but braking up sooner south, as clouds and wind
associated with the next system arrive. Outside the mountains,
MVFR stratocu will persist until 02z-04Z, with MVFR forming
thereafter, especially east of the Ohio River.

Saturday morning will be VFR once any morning fog is gone, with
morning cu near 3000 ft not likely to be enough to form a
ceiling.

The rain will move in Saturday afternoon, with MVFR ceilings
and visibility.

Northwest surface flow will diminish overnight, and then a
southeast flow will develop Saturday morning, and become gusty
in the mountains. Moderate northwest flow aloft will diminish
quickly overnight, and then become light southwest on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Clearing and subsequent fog formation
overnight may vary. Onset of deteriorating conditions in rain
Saturday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SAT
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    M    M    M    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    L    L    M    L
EKN CONSISTENCY  M    L    H    M    M    M    M    L    L    L    L    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    M    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    M

AFTER 00Z SUNDAY...
IFR possible in rain Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/TRM/MPK
NEAR TERM...ARJ/TRM
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...TRM
Hazardous weather outlook, Feb 16, 7:21 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
721 PM EST Fri Feb 16 2018

VAZ003-004-WVZ024-025-033-034-180030-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
721 PM EST Fri Feb 16 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another dose of heavy rain is possible Saturday into Saturday night.
With wet ground in place, this rain will have to be monitored for
potential flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ522>524-526-180030-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
721 PM EST Fri Feb 16 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix is expected Saturday into Saturday night. Light icing
is possible and a winter weather advisory or watch may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-515>521-525-180030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Northwest Randolph-
721 PM EST Fri Feb 16 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Local storm report, Feb 16, 8:29 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     FLOOD            1 W BEEBE               39.31N  81.86W
02/16/2018                   ATHENS             OH   DEPT OF HIGHWAYS

            SR-144 CLOSED IN BOTH DIRECTIONS NEAR MILE MARKER 12.5
            DUE TO HIGH WATER. VIA OHGO.

&&

EVENT NUMBER RLX1800847

MEC
Local storm report, Feb 16, 8:31 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 PM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     FLOOD            BROADWELL               39.36N  81.88W
02/16/2018                   ATHENS             OH   DEPT OF HIGHWAYS

            SR-329 CLOSED IN BOTH DIRECTIONS BETWEEN SR144 AND
            SR550 DUE TO HIGH WATER. VIA OHGO.

&&

EVENT NUMBER RLX1800848

MEC
Local storm report, Feb 16, 8:32 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            1 S GLOUSTER            39.49N  82.08W
02/16/2018                   ATHENS             OH   DEPT OF HIGHWAYS

            SR-13 CLOSED IN BOTH DIRECTIONS DUE TO HIGH WATER
            BETWEEN TRIMBLE AND GLOUSTER

&&

EVENT NUMBER RLX1800849

MEC
Local storm report, Feb 16, 8:36 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
836 PM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            1 N HILLS               39.45N  81.36W
02/16/2018                   WASHINGTON         OH   DEPT OF HIGHWAYS

            SR-26 CLOSED IN BOTH DIRECTIONS DUE TO HIGH WATER. VIA
            OHGO.

&&

EVENT NUMBER RLX1800850

MEC
Local storm report, Feb 16, 8:57 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
857 PM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLOOD            1 W MOUNT PERRY         39.88N  82.24W
02/16/2018                   PERRY              OH   EMERGENCY MNGR

            SR 668 NORTH OF 204 CLOSED DUE TO HIGH WATER ON NEARBY
            JONATHAN CREEK.

&&

EVENT NUMBER RLX1800851

MEC
Local storm report, Feb 16, 8:58 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     FLOOD            1 N MOUNT PERRY         39.89N  82.22W
02/16/2018                   PERRY              OH   EMERGENCY MNGR

            COOPERMILL RD CLOSED BOTH DIRECTIONS DUE TO HIGH WATER
            ON NEARBY PAINTER RUN.

&&

EVENT NUMBER RLX1800852

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:27 PM ESTAreal Flood WarningRLXJackson21 hr
Feb 16, 8:31 PM ESTRiver Flood WarningRLXBarbour20 hr
Feb 16, 9:07 PM ESTRiver Flood WarningRLXCalhoun, Wirt20 hr
Feb 16, 9:17 PM ESTWinter Weather AdvisoryRLXDoddridge, Fayette, Harrison, Jackson, Mason, Nicholas and 10 more31 hr
Feb 17, 12:27 AM ESTRiver Flood WarningRLXUpshur11 hr
Feb 17, 3:16 AM ESTRiver Flood WarningRLXBarbour13 hr
Feb 17, 3:24 PM ESTSpecial Weather StatementRLXLogan, McDowell, Mingo, Wyoming3 hr
Feb 17, 4:09 PM ESTAreal Flood WarningRLXLogan, McDowell, Mingo, Wyoming6 hr
Feb 17, 5:21 PM ESTSpecial Weather StatementRLXCabell5 hr

Nearby

Flood Watches in West Virginia, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.